The Risk of Contracting Drug-Induced Pancreatitis during Treatment for Pulmonary Tuberculosis

  • Natalya Gubergrits Department of Internal Medicine, Donetsk National Medical University. Donetsk, Ukraine
  • Alexander Klotchkov Department of Internal Medicine, Donetsk National Medical University. Donetsk, Ukraine
  • Alexander Klotchkov Department of Internal Medicine, Donetsk National Medical University. Donetsk, Ukraine
  • Galina Lukashevich Department of Internal Medicine, Donetsk National Medical University. Donetsk, Ukraine
  • Galina Lukashevich Department of Internal Medicine, Donetsk National Medical University. Donetsk, Ukraine
  • Patrick Maisonneuve Division of Epidemiology and Biostatistics, European Institute of Oncology. Milan, Italy
  • Patrick Maisonneuve Division of Epidemiology and Biostatistics, European Institute of Oncology. Milan, Italy
Keywords: Antitubercular Agents, Isoniazid, Rifampin, Tuberculosis, Pulmonary

Abstract

Context Pulmonary tuberculosis and especially multi-drug-resistant tuberculosis remain a pressing health problem. Objective The aim of this study was to establish how often standard preparations for the treatment of tuberculosis, such as isoniazid and rifampicin, lead to acute pancreatitis. Methods Two hundred and eighty patients with pulmonary tuberculosis were investigated by clinical chemistry and ultrasonography to determine in how many cases the use of isoniazid and rifampicin was followed by elevation of pancreatic isoamylase or lipase or by sonographic signs of acute pancreatitis with and without occurrence of acute upper abdominal symptoms. Results Acute pancreatitis definitely occurred in 22 (8%) and probably in 36 (13%) of the patients. In 21 (8%) there was merely an asymptomatic serum elevation of pancreatic enzymes and no pathologic sonographic signs in the pancreas. Conclusions Acute pancreatitis is a frequent occurrence after administration of isoniazid and rifampicin and must be considered whenever upper abdominal symptoms are found in patients treated with these drugs.

Image: Donetsk National Medical University. Donetsk, Ukraine.

Downloads

Download data is not yet available.

References

Caminero JA. Multidrug-resistant tuberculosis: epidemiology, risk factors and case finding. Int J Tuberc Lung Dis 2010; 14:382-390. [PMID: 20202293]

Hedt BL, van Leth F, Zignol M, Cobelens F, van Gemert W, Nhung NV, Lyepshina S, Egwaga S, Cohen T. Multidrug-resistance among new tuberculosis cases: detecting local variation through lot quality-assurance sampling. Epidemiology 2012; 23:293-300. [PMID: 22249242]

Post FA, Grint D, Werlinrud AM, Panteleev A, Riekstina V, Malashenkov EA, Skrahina A, Duiculescu D, et al. HIV-TB Study Group: Multi-drug-resistant tuberculosis in HIV positive patients in Eastern Europe. J Infect 2014; 68:259-263. [PMID: 24247067]

van der Werf MJ, Hollo V, Noori T. Is tuberculosis crossing borders at the Eastern boundary of the European Union? Eur J Public Health 2013; 23:1058-1063. [PMID: 23813718]

Mattson K. Side effects of rifampicin. A clinical study. Academic Dissertation. Medical Faculty of the University of Helsinki, 1973.

Rabassa AA, Trey G, Shukla U, Samo T, Anand BS. Isoniazid-induced acute pancreatitis. Ann Intern Med 1994; 121:433-434. [PMID: 8053617]

Mallory A, Kern F Jr. Drug-induced pancreatitis: a critical review. Gastroenterology 1980; 78:813-820. [PMID: 6986321]

Trivedi CD, Pitchumoni CS. Drug-induced pancreatitis. An update. J Clin Gastroenterol 2005; 39:709-716. [PMID: 16082282]

Badalov N, Baradarian R, Iswara K, Li J, Steinberg W, Tenner S. Drug-induced acute pancreatitis: an evidence-based review. Clin Gastroenterol Hepatol 2007; 5:648-661. [PMID: 17395548]

Nitsche CJ, Jamieson N, Lerch MM, Mayerle JV. Drug induced pancreatitis. Best Practice Res Clin Gastroenterol 2010; 24:143-155. [PMID: 20227028]

Nitsche C, Maertin S, Schreiber J, Ritter CA, Lerch MM, Mayerle J. Drug-induced pancreatitis. Curr Gastroenterol Rep 2012; 14:131-138. [PMID: 22314811]

Grendell JH. Drug-induced acute pancreatitis: uncommon or commonplace? Am J Gastroenterol 2012; 106:2189-2191. [PMID: 22138943]

Lankisch PG, Dröge M, Gottesleben F. Drug-induced acute pancreatitis: incidence and severity. Gut 1995; 37:565-567. [PMID: 7489946]

Ljung R, Lagergren J, Bexelius TS, Mattsson F, Lindblad M. Increased risk of acute pancreatitis among tetracycline users in a Swedish population-based case-control study. Gut 2012; 61:873-876. [PMID: 21957155]

Sadr-Azodi O, Mattsson F, Bexlius TS, Lindblad M, Lagergren J, Ljung R. Association of oral glucocorticoid use with an increased risk of acute pancreatitis: a population-based nested case-control study. JAMA Intern Med 2013; 173:444-449. [PMID: 23440105]

Eland IA, Sundström A, Velo GP, Andersen M, Sturkenboom MJCM, Wiholm B, for the EDIP Study Group of the European Pharmacovigilance Research Group. Antihypertensive medication and the risk of acute pancreatitis: the European case-control study on drug-induced acute pancreatitis (EDIP). Scand J Gastroenterol 2006; 41:1484-1490. [PMID: 17101581]

Spanier BWM, Tuynman HARE, van der Hulst RWM, Dijkgraaf MGW, Bruno MJ, on behalf of the other members of the EARL Study Group: Acute pancreatitis and concomitant use of pancreatitis-associated drugs. Am J Gastroenterol 2011; 106:2183-2188. [PMID: 21912439]

Mattioni S, Zamy M, Mechai F, Raynaud J-J, Chabrol A, Aflalo V, Biour M, Bouchaud O: Isoniazid-induced recurrent pancreatitis. JOP 2012; 10:314-316. [PMID: 22572141]

Chow KM, Szeto CC, Leung CB, Li PKT: Recurrent acute pancreatitis after isoniazid. Netherlands J Med 2004; 62:172-174. [PMID: 15366703]

Donetsk National Medical University. Donetsk, Ukraine
Published
2015-05-20
How to Cite
Gubergrits, N., Klotchkov, A., Klotchkov, A., Lukashevich, G., Lukashevich, G., Maisonneuve, P., & Maisonneuve, P. (2015). The Risk of Contracting Drug-Induced Pancreatitis during Treatment for Pulmonary Tuberculosis. JOP. Journal of the Pancreas, 16(3), 278-282. https://doi.org/10.6092/1590-8577/2995
Section
ORIGINAL ARTICLES